well, despite resistance!
Dec 21, 2004
Dear Dr. Young, Greetings from right here in Denver. I showed resistance to nnrti's after being on for several years. Tried every combination under the sun. Cant take abacvir at all. Most everything else just makes me feel very ill. One of those lucky people that has side effects to about allout there! However, I went back to the sustiva, epivir, and zerit combo. To my surprise after about 3 mos. VL-106 cd4-860. I am 38 yr old m pos since 1997. Question is. Even with resistance will this combo work this well in the future. Or will resistance worsen, and then not at all.Or will it work well to some degree? I have had aVLinundreds of thousands prior to this most recent use. Thanks for you time.
Response from Dr. Young
Thanks for your post. I have a number of patients like you who have had difficulty tolerating a variety of medications. Sounds like you have had treatment failure of a NNRTI-based regimen and abacavir hypersensitivity reaction; perhaps you've had difficulty tolerating older protease inhibitor regimens too. I'd wonder if your doctor has tried giving you one of the newer PIs, like atazanavir (Reyataz) or fosamprenavir (Lexiva)-- in our experience, these newest PIs have allowed patients who once couldn't tolerate PIs to use this important class of medications.
While it appears that you're having immunologic success with your current treatment, I would have very serious concerns if your viral load does not attain undetectable levels. Your current viral load of 106 is very encouraging and suggests that you might be able to achieve undetectability, despite the worry.
The basis of my concern, though, is your NNRTI resistance makes it likely that you're receiving functional therapy with only d4T (Zerit) and 3TC (Epivir)-- in this case, your likely to develop drug resistance to d4T and 3TC (via the "TAM" mutation pathway)-- such resistance would compromise future treatment options with any of the nucleoside medications. Moreover, it's likely that you'd develop higher degrees of NNRTI resistance, limiting any future hope of the use of upcoming second-generation NNRTIs.
So, unless your viral load does reach the magical undetectable level, I think that resistance will worsen and potentially seriously compromise future options. I'd further explore the basis of your intolerance of other treatments, first-- perhaps newer options or methodologies would permit you to tolerate things. Alternatively, with your very high CD4 count, I'd wonder about a treatment interruption. The ongoing CPCRA SMART study is looking at stopping treatment for patients with CD4 counts greater than 350 (with restarting treatment with CD4s at 250)-- so far, the data safety monitoring board has not found that this approach is any more dangerous than staying on treatment. Applied to your situation, you might be able to go on an observed treatment holiday-- perhaps waiting for the time when better tolerated options exist for you.
I hope this helps-- happy holidays and best wishes for a healthy new year. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Will I Still Have Symptoms After Being Treated For Chlamydia?
- Will I Have Hpv For The Rest Of My Life?
- Why Do I Always Have Bacterial Vaginosis?
- Why Can't Herpes Be Permanently Cured?
- White Genital Herpes Blisters
- What Are Your Chances Of Getting Herpes If You Have Sex With Someone That Has It?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.